EconPapers    
Economics at your fingertips  
 

Reference-Dependent Preferences and the Impact of Wage Increases on Job Satisfaction: Theory and Evidence

Christian Grund and Dirk Sliwka

Journal of Institutional and Theoretical Economics (JITE), 2007, vol. 163, issue 2, 313-335

Abstract: We study the impact of wage increases on job satisfaction theoretically and empirically. To do this, we apply a utility function that rises with the absolute wage level as well as with wage increases. We show that when employees can influence their wages by exerting effort, myopic utility maximization directly implies increasing and concave wage profiles. Furthermore, employees become unhappier over time if they remain in the same job, even though wages increase. Using data from 19 waves of the German Socio-Economic Panel, we find empirical support for both the form of the utility function and the decreasing job satisfaction patterns.

JEL-codes: M54 J28 J30 M12 (search for similar items in EconPapers)
Date: 2007
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (41) Track citations by RSS feed

Downloads: (external link)
https://www.mohrsiebeck.com/en/article/reference-d ... 28093245607781261351 (text/html)
Fulltext access is included for subscribers to the printed version.

Related works:
Working Paper: Reference Dependent Preferences and the Impact of Wage Increases on Job Satisfaction: Theory and Evidence (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mhr:jinste:urn:sici:0932-4569(200706)163:2_313:rpatio_2.0.tx_2-2

Ordering information: This journal article can be ordered from
Mohr Siebeck GmbH & Co. KG, P.O.Box 2040, 72010 Tübingen, Germany

Access Statistics for this article

Journal of Institutional and Theoretical Economics (JITE) is currently edited by Gerd Mühlheußer and Bayer, Ralph-C

More articles in Journal of Institutional and Theoretical Economics (JITE) from Mohr Siebeck, Tübingen
Bibliographic data for series maintained by Thomas Wolpert ().

 
Page updated 2019-07-22
Handle: RePEc:mhr:jinste:urn:sici:0932-4569(200706)163:2_313:rpatio_2.0.tx_2-2